To increase or not?

I was diagnosed with GCA last May and have followed a reducing plan from 60mgs to 6.5mgs when I have experienced a flare. My symptoms have been mainly through jaw claudification as well as mpg

I was diagnosed with GCA in May, my symptoms being mainly with jaw claudification and PMG stiffness. Having reduced well from 60mgs pred. to 6.5mgs with no problems I have now experienced a flare. I am now on 25mgs and jaw problems have disappeared, but I am left with arthritic type pain and stiffness in thumbs and soles of feet. Should I increase yet more? After the initial pain I can put up with my present problems if need be. Advice would be appreciated. Many thanks for continued support of this wonderful site.

8 Replies

oldestnewest
  • Gb, I'm sorry you have experienced a flare having done so well reducing from the 60mg dose down to 6.5mg. However, it sounds as though you may have been reducing more quickly than generally recommended, and in too large decrements, hence missing the point where the lurking inflammation was given chance to break through. Flares can be quite common in the first 12-18 months of treatment, and too fast reductions can be one of the main causes of such flares.

    It sounds as though importantly the 25mg has taken care of the "jaw problems" you mention, and I would have thought this dose should also really control the pain in your thumbs and feet. However, we can all be a little different in our response to a flare and to the treatment, so it is possible that in view of the GCA component you may have needed to go a little higher to get complete control over all the returning symptoms. On the other hand, if you have only been on the increased dose for a very short time, perhaps remaining at that dose for longer will prove more successful. Perhaps, in view of the GCA element, you would be wise to seek advice from your rheumatologist if your symptoms don't improve further.

  • Many thanks. I will see how it goes for a bit longer.

  • Hi,

    So long as you have no GCA head pains then 25mg is probably suffient level. But you need to stay at that level for a few weeks to make sure. As for your arthritic type pains in hands/feet it may just be that, arthritis - but best get it checked.

    I have arthritis, but I know it's that and not GCA symptoms producing the pain, so I don't worry - but if you're not sure then best to find out.

    If everything okay at 25mg, when you start reducing again, please do it a little slower than last time. If you go too quickly, you can never be sure your inflammation is under control at each dose before you reduce again. You may think it is, but then suddenly you get a flare. Take extra care once you get into single figures, especially around 7mg because then your own adrenal glands will need to kick back in, and sometimes they take a bit of time!

    You may be able to put up with your pain, but you need to be sure it's not doing any damage so don't ignore it.

    Take care.

  • As the others have said - that's a very fast reduction. What a shame you've had a flare - but I would suspect the hand and foot pain are something other than GCA/PMR, 25mg should be more than enough to manage any PMR symptoms of GCA. Pred can also lead to joint pain - and while you haven't had it before it doesn't mean that this isn't associated. To confuse the matter, steroid withdrawal can also cause "rheumatism"!

    Like Celtic - I'd contact my rheumatologist.

  • Thank you, unfortunately I have more faith in my doctor than my rheumatologist! He just wants me off steroids. I am so grateful for this site, my main source of comfort!

  • Ah - then discuss it with your doctor! And find another rheumatologist - one who understands that speedy reduction in PMR/GCA can just lead to more problems than steroids!

  • I'm sorry you're experiencing a flare Gb2013. I am in the same boat lately. You didn't mention a headache but FYI I read in one paper that if the headache returns you go back up to the last dose where you were symptom free but if experiencing eye symptoms or jaw symptoms and headache you treat with 60. The reference is: BSR and BHPR Guidelines for the management of giant cell arteritis. I wish you well.

    Cheers

  • Many thanks, I will look at this. Really disappointing - good luck to you too.

You may also like...